The Lagrange rigid body motion
Annales de l'Institut Fourier, Volume 32 (1982) no. 1, p. 211-234

We discuss the motion of the three-dimensional rigid body about a fixed point under the influence of gravity, more specifically from the point of view of its symplectic structures and its constants of the motion. An obvious symmetry reduces the problem to a Hamiltonian flow on a four-dimensional submanifold of so(3)×so(3); they are the customary Euler-Poisson equations. This symplectic manifold can also be regarded as a coadjoint orbit of the Lie algebra of the semi-direct product group SO(3)×so(3) with its natural symplectic structure. Finally the Lagrange motion is also a Hamiltonian flow on a coadjoint orbit in a kac-Moody Lie algebra; this approach has the virtue that the linearization in terms of elliptic integrals follows at once from a general theorem.

Nous étudions le mouvement de la toupie symétrique à point fixe dans R 3 en présence de pesanteur, du point de vue de ses structures symplectiques et ses intégrales du mouvement. Une symétrie évidente permet de réduire le problème à un mouvement. Une symétrie évidente permet de réduire le problème à un mouvement sur une variété symplectique de dimension 4 dans so(3)×so(3); les champs de vecteurs ainsi définis s’expriment par les équations d’Euler-Poisson habituelles. Cette variété peut aussi être conçue comme une orbite coadjointe d’une algèbre de Lie d’un produit semi-direct SO(3)×so(3) muni de sa structure symplectique naturelle. Enfin la toupie de Lagrange peut aussi être réalisée comme un flot hamiltonien sur une orbite coadjointe d’une algèbre de Kac-Moody; la linéarisation du flot sur une courbe elliptique découle immédiatement de cette approche en vertu d’un théorème général.

@article{AIF_1982__32_1_211_0,
     author = {Ratiu, Tudor and Moerbeke, P. Van},
     title = {The Lagrange rigid body motion},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {32},
     number = {1},
     year = {1982},
     pages = {211-234},
     doi = {10.5802/aif.866},
     zbl = {0466.58020},
     mrnumber = {84k:58086},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1982__32_1_211_0}
}
Ratiu, Tudor; Moerbeke, P. Van. The Lagrange rigid body motion. Annales de l'Institut Fourier, Volume 32 (1982) no. 1, pp. 211-234. doi : 10.5802/aif.866. http://www.numdam.org/item/AIF_1982__32_1_211_0/

[1] R. Abraham, J. Marsden, Foundations of Mechanics, 2nd edition, Benjamin/Cummings (1978).

[2] M. Adler, On a trace functional for formal pseudo-differential operators and the symplectic structure of the KdV-type equations, Inventiones math., (1979), 219-248. | Zbl 0393.35058

[3] M. Adler, P. Van Moerbeke, Completely integrable systems, Euclidean Lie algebras, and curves, Advances in Math., 38 (1980), 267-317. | MR 83m:58041 | Zbl 0455.58017

[4] M. Adler, P. Van Moerbeke, Linearization of Hamiltonian systems, Jacobi varieties, and representation theory, Advances in Math., 38 (1980), 318-379. | MR 83m:58042 | Zbl 0455.58010

[5] V. Arnold, Mathematical methods of classical mechanics, Graduate Texts in Math., n° 60, Springer-Verlag (1978). | MR 57 #14033b | Zbl 0386.70001

[6] A. Iacob, Topological methods in mechanics (in Romanian), Bucharest (1973).

[7] A. Iacob, S. Sternberg, Coadjoint structures, solitons, and integrability, Springer Lecture Notes in Physics, No. 120 (1980).

[8] J. Marsden. Geometric methods in mathematical physics, CBMS-NSF. Regional Conference Series, No. 37, SIAM (1981). | MR 82j:58046 | Zbl 0485.70001

[9] J. Marsden, A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. Math. Phys., 5 (1974), 121-130. | MR 53 #6633 | Zbl 0327.58005

[10] P. Van Moerbeke, D. Mumford, The spectrum of difference operators and algebraic curves, Acta Math., 143 (1979), 93-154. | MR 80e:58028 | Zbl 0502.58032

[11] T. Ratiu, Involution theorems, Springer Lecture Notes, n° 775 (1980), 219-257. | MR 82f:58047 | Zbl 0435.58014

[12] T. Ratiu, Euler-Poisson equations on Lie algebras and the N-dimensional heavy rigid body, American Journal of Math., Vol. 103, No. 3 (1982). | Zbl 0509.58026

[13] E. Whittaker, Analytical dynamics, fourth edition, Cambridge University Press (1965).